Medications that cause hearing loss and other side effects.

Your hearing can be damaged by a remarkably common number of medications. From tinnitus medicines that stop the ringing in the ears to drugs that could cause hearing loss, discover which of them has an effect on your ears.

Your Hearing Can be Impacted by Medications

Pharmaceuticals are an almost $500 billion industry and the United States makes up almost half of that consumption. Do take over-the-counter medications regularly? Or are you using ones that your doctor prescribes? It frequently will happen that people neglect the warnings that come along with almost all medications because they think they won’t be affected. That’s why emphasizing that certain medications may raise your chance of having loss of hearing is so crucial. A few medications can, on a positive note, assist your hearing, like tinnitus treatment. But which of these will be a problem for your hearing? And what do you do if a doctor prescribes medications that cause loss of hearing? Here’s the good, the bad, and the ugly on medications.

1. Your Ears Can be Harmed by Over-The-Counter Pain Relievers

Most people are surprised to hear that something they take so casually may cause loss of hearing. How regularly loss of hearing occurred in people who were taking many different painkillers was analyzed by researchers. This connection is backed by a number of studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something shocking. Over-the-counter painkillers, if used on a regular basis, will damage hearing. Regular use is described as 2 or more times per week. You generally see this frequency in people with chronic pain. Using too much aspirin at once could cause temporary hearing loss, which could become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under 50 hearing loss risk almost doubled if they were taking this drug to manage chronic pain. To be clear, prescription medications are equally as bad. Hearing loss may be caused by the following:

  • Fentinol
  • Methadone
  • Oxycodone

It’s not clear exactly what triggers this loss of hearing. The nerves in the inner ear that pick up sound could be killed by the reduction of blood flow possibly caused by these medications. That’s why loss of hearing could be the result of sustained use of these drugs.

2. Some Antibiotics Are Ototoxic

Many antibiotics are most likely reasonably safe when taken as directed and you’re not allergic. But certain types of antibiotic might raise the danger of hearing loss: Aminoglycoside. Human studies haven’t yet yielded reliable data because they are in the early stages. But there have been a few individuals who seem to have developed hearing loss after using them. It’s convincing enough to see the outcomes of the animal testing. The medical community thinks there may be something to be concerned about. Mice that were fed these antibiotics, over a period of time, eventually lost their hearing for good, every single time. Aminoglycoside antibiotics are generally used to treat:

  • Some other respiratory diseases
  • Tuberculosis (TB)
  • Cystic fibrosis
  • Bacterial meningitis

More chronic conditions are treated over a longer period of time with these. Until recently, Neomycin was actually a very widespread antibiotic used to treat children’s ear infections and pneumonia. Side effect concerns over the years have led doctors to prescribe different options. Why some antibiotics play a role in hearing loss still needs more investigation. It seems that long term harm could be caused when these drugs create swelling of the inner ear.

3. How Quinine Impacts Your Ears

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between hearing loss an quinine aren’t that widespread. There have been several cases documented where malaria patients treated with quinine have suffered from reversible loss of hearing.

4. Chemo Drugs May Damage Your Hearing

You understand that there will be side effects when you go through chemo. Doctors are filling the body with toxins in order to destroy cancer cells. These toxins can’t often tell the difference between normal cells and cancer. These drugs are being looked at:

  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane

But if you had to choose between chemo induced hearing loss and cancer, for the majority of people, the choice would be clear. While you’re dealing with chemo, a hearing care professional could help you keep track of your hearing. Or you might want to find out if there are any suggestions we can make that can help in your individual situation.

5. Hearing Loss And Loop Diuretics

You could be taking diuretics to help regulate fluid balance in your body. But the body can inevitably be dehydrated by taking it too far in one direction when attempting to manage the condition with medication. This can lead to swelling when salt vs water ratios get unbalanced. This can cause hearing loss, which is generally temporary. But if you allow the imbalance to go on or keep occurring, hearing loss could be permanent. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen long term hearing loss. If you’re using the most well-known loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.

If You Are Taking Medications That Cause Hearing Loss What Should You do?

Never stop using a medication that has been prescribed by a doctor without consulting your doctor first. Note all of the medications you take and then consult your doctor. You can ask your doctor if there might be an alternative to any drugs that cause loss of hearing. You can also reduce your need for medications with some lifestyle changes. You can get on a healthier path, in many cases, with small modifications to your diet and a little exercise. Your immune system can be reinforced while pain and water retention can also be decreased with these alterations. If you are or have been using these ototoxic medications, you need to make an appointment to get your hearing checked as soon as you can. It can be hard to detect hearing loss at first because it progresses very slowly. But make no mistake: you might not recognize the ways in which it can impact your happiness and health, and you will have more choices for treatment if you catch it early.